Children Under 5 Years of Age Face Higher Risk of Hearing Loss Related to Cancer Drug

Cisplatin is often an effective therapy for childhood cancer, but it has also been known to cause permanent hearing loss in some patients.

Treatment with cisplatin may lead to a greater amount of hearing loss in very young children compared to the drug’s effects on older children, according to a study published in Cancer. Cisplatin is often an effective therapy for childhood cancer, but it has also been known to cause permanent hearing loss in some patients. Previous studies have shown that up to 60% of children treated with cisplatin experience hearing loss.

The researchers examined data from 368 children with cancer who were treated with cisplatin and underwent audiological assessments. A total of 2052 assessments were performed and all study participants stopped taking cisplatin within 3 years of starting treatment.

The study found that 75% of patients 5 years of age or younger had hearing loss as a result of cisplatin treatment 3 years after starting therapy, compared with 48% of patients older than 5 years. 3 months after initiation of therapy, 27% of participants aged 5 years or younger had cisplatin-related hearing loss, which increased to 61% 1 year after initiation of therapy.

More extreme hearing loss was associated with a higher total dose of cisplatin at 3 months, concomitant prescriptions of the chemotherapy drug vincristine, and a longer duration of concomitant antibiotics.

“Audiologic monitoring with each cycle of cisplatin treatment will accelerate research to find the mechanistic basis for why younger children are more vulnerable to hearing loss and how best to protect hearing while receiving this life-saving therapy,” said Bruce Carleton, PharmD, a researcher and director of the Pharmaceutical Outcomes Program at BC Children’s Hospital in Vancouver, British Columbia, said in a press release.

The study authors note that the mechanism responsible for the increased incidence of hearing loss in younger children is currently unknown. They suggest it is possible that maturing structures in the ear are more sensitive to the toxicity of cisplatin, making the adverse effect more common.

In an editorial accompanying the study, Penelope Brock, MD, PD, MA, of Great Ormond Street Hospital in London, emphasized that these results provide new insights into a serious direct effect of cisplatin on children with significant implications for the quality of life of children. these children. patients. She also expresses the hope that this study can help kick-start the process of developing a new standard of care for children receiving cisplatin.

REFERENCE

Young children with cancer are at particularly high risk of hearing loss from chemotherapy [news release]. EurekAlert; September 7, 2021. Accessed September 15, 2021. https://www.eurekalert.org/news-releases/927150

Comments are closed.